Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

October 13, 2012Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 13, 2012, 2:16 AM CDT for Ford County, Hodgeman County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 2:16 AM CDT (07:16 UTC)
Expired
Oct 13, 2012, 3:00 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WWUS83 KDDC 130716
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 AM CDT SAT OCT 13 2012

KSZ064-078-130800-
FORD-HODGEMAN-
216 AM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND SOUTHEASTERN HODGEMAN
COUNTIES...

AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FT. DODGE...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

AT 2:14 AM CDT...NICKEL SIZE HAIL WAS REPORTED 3 MILES SOUTH OF 
DODGE CITY BY AN OFF DUTY NWS EMPLOYEE.

LAT...LON 3816 9959 3750 9959 3751 10009 3814 9996
TIME...MOT...LOC 0714Z 231DEG 51KT 3775 9992

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 2:00 AM CDT, 16 minutes earlier.

Area forecast discussion, Oct 13, 2:00 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 AM CDT SAT OCT 13 2012

...UPDATE TO SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 1010 PM CDT FRI OCT 12 2012

00Z SATURDAY THE 13TH 250 HPA MAP SHOWED A 95 KT SOUTHWEST JET STREAK
LOCATED ACROSS THE DESERT SOUTHWEST DOWNSTREAM AHEAD OF UL CYCLONE.
ANOTHER 120 KT JET STREAK WAS LOCATED ACROSS EASTERN CANADA. AT 500
HPA, THE CENTER OF THE LOW THAT HAS BEEN MENTIONED FOR SEVERAL DAYS
NOW WAS LOCATED JUST WEST OF THE 4 CORNERS. A COLD POOL OF AROUND -19
DEG C WAS OBSERVED ACROSS NORTHERN ARIZONA. OTHERWISE, A LONGWAVE TROF
WAS LOCATED ACROSS SOUTHEASTERN CANADA AND INTO THE NORTHEASTERN UNITED
STATES. VERY COLD MID LEVEL TEMPERATURES DOWN TO -39 DEG C WERE ASSOCIATED
WITH THIS FEATURE. AT 700 HPA, TEMPERATURES WERE GENERALLY AROUND 8
OR 9 DEG C ACROSS THE PLAINS. AT 850 HPA, TEMPERATURES WERE IN THE 13
TO 17 DEG C RANGE ACROSS THE CENTRAL AND SOUTHERN PLAINS ALTHOUGH THIS
PRESSURE LEVEL WAS SATURATED ACROSS A GOOD PORTION OF THE REGION. AT
THE SFC, AN OCCLUDED FRONT WAS LOCATED ACROSS WY/CO. A WARM FRONT WAS
LOCATED ACROSS THE TX PANHANDLE. DEWPOINTS WERE RUNNING IN THE MID 60S
DEG F ACROSS OKLAHOMA SOUTHWARD TO THE TEXAS COASTAL PLAIN.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 200 AM CDT SAT OCT 13 2012

A QUASI LINEAR CONVECTIVE SYSTEM WILL MOVE ACROSS THE REGION EARLY
THIS MORNING. SO FAR, OBSERVATIONS AND RADAR TRENDS HAVE BEEN SUB
SEVERE. THE 500 HPA LOW WILL MOVE ACROSS KANSAS TODAY. AT THE SURFACE
A PACIFIC FRONT THAT MERGED WITH A DRYLINE WILL TRAVERSE THE REGION
WITH MUCH DRIER AIR ADVECTING IN THE WAKE OF THE SYNOPTIC WAVE.
THERE IS A CHANCE FOR REDEVELOPMENT AS INDICATED BY THE 00Z NAM ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS. WILL KEEP SLIGHT POPS IN THIS
AREA. SEVERE WEATHER LOOKS TO REMAIN EAST OF THE AREA. TODAY WE WILL
SEE HIGHS IN THE 70S DEG F. LOWS IN THE 40S DEG F ARE EXPECTED FOR
TOMORROW.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 310 PM CDT FRI OCT 12 2012

A DRY WEATHER PATTERN IS EXPECTED IN THE MEDIUM RANGE, BEGINNING
SUNDAY NIGHT THOUGH THE END OF THE WEEK. SUNDAY NIGHT, WESTERN
KANSAS WILL BE UNDER THE INFLUENCE OF LIGHT NORTHWEST SURFACE WINDS
DUE TO A BROAD AREA OF SURFACE HIGH PRESSURE EXTENDING FROM THE
COLORADO PLATEAU TO THE SOUTHERN HIGH PLAINS. ECMWF AND GFS 1000-500
MB LAYERS SHOW VERY DRY THERMODYNAMIC PROFILES. WE'VE OPTED TO USE
THE COOLER BIAS CORRECTED MOS TEMPERATURES WHICH SHOULD FAVOR LOWS
IN THE MID 40S BY MONDAY MORNING. WINDS WILL SHIFT OUT OF THE
SOUTHWEST WITH SOME POTENTIAL TO BECOME AT LEAST MARGINALLY BREEZY
ON MONDAY AFTERNOON AS A NORTHWEST PACIFIC REGION SYSTEM LIFTS
ACROSS THE NORTHERN ROCKIES, AND DEVELOPS A SURFACE TROUGH FROM THE
NORTHERN  PLAINS INTO THE TEXAS PANHANDLE BY MONDAY EVENING. THAT
WILL SET THE STAGE FOR A COLD FRONT TO MOVE THROUGH THE AREA
SOMETIME TUESDAY.

MONDAY WILL LIKELY BE THE WARMEST DAY, WITH HIGHS REACHING INTO THE
MID 80S IN THE RED HILLS REGION OF SOUTH CENTRAL KANSAS. DEPENDING
ON THE TIMING AND STRENGTH OF THE COLD FRONT, TUESDAY ALSO HAS THE
POTENTIAL TO BE QUITE WARM WITH AT LEAST UPPER 70S OR LOWER 80S. THE
AIRMASS IMMEDIATELY BEHIND THE BOUNDARY WILL NOT BE VERY COOL.
HOWEVER, THE SURFACE HIGH TEMPERATURES WILL BECOME PROGRESSIVELY
COOLER WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1200 AM CDT SAT OCT 13 2012

IFR CIGS LIKELY THIS MORNING IN ASSOCIATION WITH THUNDERSTORMS AND
FOG. CIGS WILL IMPROVE TO VFR LATER THIS MORNING. A SOUTHERLY 10-15
KT WIND WILL CONTINUE OVERNIGHT AND THEN BECOME W-NW 15-20 KT
LATER TODAY AS A COLD FRONT TRAVERSES THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  46  75  46 /  20  10   0   0
GCK  74  45  75  45 /  10  10   0   0
EHA  73  47  74  47 /  10  10   0   0
LBL  76  46  76  45 /  10  10   0   0
HYS  77  48  76  44 /  30  20   0   0
P28  81  50  79  48 /  50  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...RUSSELL
AVIATION...SUGDEN
Hazardous weather outlook, Oct 13, 2:00 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
200 AM CDT SAT OCT 13 2012

KSZ030-031-043>046-061>066-074>081-084>090-140700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
200 AM CDT SAT OCT 13 2012 /100 AM MDT SAT OCT 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE REGION EARLY THIS MORNING.
LIGHTNING IS THE MAIN THREAT WITH THIS ACTIVITY.

REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
EAST OF LINE FROM HAYS TO COLDWATER. SMALL HAIL...LIGHTNING...AND
GUSTY WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Oct 13, 2:16 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 AM CDT SAT OCT 13 2012

KSZ064-078-130800-
FORD-HODGEMAN-
216 AM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND SOUTHEASTERN HODGEMAN
COUNTIES...

AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FT. DODGE...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

AT 2:14 AM CDT...NICKEL SIZE HAIL WAS REPORTED 3 MILES SOUTH OF
DODGE CITY BY AN OFF DUTY NWS EMPLOYEE.

LAT...LON 3816 9959 3750 9959 3751 10009 3814 9996
TIME...MOT...LOC 0714Z 231DEG 51KT 3775 9992

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:42 PM CDTSevere Thunderstorm WarningDDCMorton63 min
Oct 13, 12:29 AM CDTSevere Thunderstorm WarningDDCStevens36 min
Oct 13, 4:32 PM CDTSpecial Weather StatementDDCStafford43 min
Oct 13, 4:39 PM CDTTornado WarningDDCPawnee, Stafford24 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.